Guest Post: Medications to Always Have On Hand

It does surprise me, working in the ER, that often times parents don’t have basic medications on hand. So, in an effort to right this, I’m providing a list of medications, from an ER nurse’s perspective, that are good to keep in stock and make sure aren’t expired.

  1. Acetaminophen: The fever reducer, pain medication appropriate for every age group. This is otherwise known as Tylenol. Here are a few things to consider. Check with your physician before treating an infant who is less than 2 months old with acetaminophen. Often times in this age group, we want to know what their actual temperature is and then once we know, we can give them a dose in the ER. Infants older than two months, you’re generally okay to give the recommended dose for pain/fever. Tylenol can be given every four hours.
  2. Ibuprofen: Good as a fever reducer, pain medication and anti-inflammatory. This is otherwise known as Motrin and Advil.  Ibuprofen should not be given to infants less than six months old. This is due to the concern for adverse effects in this age group. In the case of concern for sprain, strain, or fracture—Ibuprofen is the preferred drug of choice for its anti-inflammatory properties. The recommended dose can be given every six hours.
  3. Diphenhydramine: Good to have on hand for simple hives and itchy rashes. Otherwise known as Benadryl. Often times, it’s okay to give Benadryl for concern of allergic reaction but they need to be seen in the ED if this is why you administered it. The recommended dose can be given every six hours.
  4. Pedialyte/Sports Drinks: To have on hand for concern for dehydration related to vomiting and diarrhea. Pedialyte or generic equivalent is generally recommended for kids 2 and under. Sports drink preparations for kids 3 and up are okay. Better to have it on hand than have to worry about braving the weather. Isn’t there always two feet of snow on the ground when your child get’s sick?

    One medication not to have on hand, unless specifically told by a physician to give, is aspirin. If aspirin is given during a viral illness, it increases the risk of your child having Reye’s Syndrome. You might be surprised at some medications that actually have aspirin in them—like the adult preparation of the thick, pink, chalky substance given for nausea. Check the label. If it says salicylate acid—that’s aspirin.

    Jordyn Redwood has served the pediatric population and their families for many years. She has five years of experience in the pediatric ICU and ten years of pediatric ER nursing which is the area she currently works. Jordyn also teaches CPR and advanced resuscitation courses.

    Jordyn is also a suspense author. Her novel, Proof, will be published by Kregel June 1, 2012. She also hosts a medical blog for authors which you can find at www.jordynredwood.com.

     

    Disclaimer: Remember, these posts are for education and discussion. If your child is sick and you think they require medical attention, take them to their pediatrician or local emergency department.

    Leave a Reply

    Top